Complutense University Library

Boundary Observability For The Space Semi-Discretizations Of The 1-D Wave Equation

Infante del Río, Juan Antonio and Zuazua Iriondo, Enrique (1999) Boundary Observability For The Space Semi-Discretizations Of The 1-D Wave Equation. Rairo-Mathematical Modelling And Numerical Analysis-Modelisation Mathematique Et Analyse Numerique, 33 (2). pp. 407-438. ISSN 0764-583X

[img] PDF
Restricted to Repository staff only until 2020.

523kB

Official URL: http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=8208264

View download statistics for this eprint

==>>> Export to other formats

Abstract

We consider space semi-discretizations of the 1 − d wave equation in a bounded interval with homogeneous Dirichlet boundary conditions. We analyze the problem of boundary observability,i.e., the problem of whether the total energy of solutions can be estimated uniformly in terms of the
energy concentrated on the boundary as the net-spacing h ! 0. We prove that, due to the spurious modes that the numerical scheme introduces at high frequencies, there is no such a uniform bound. We prove however a uniform bound in a subspace of solutions generated by the low frequencies of the discrete system. When h ! 0 this nite-dimensional spaces increase and eventually cover the whole space. We thus recover the well-known observability property of the continuous system as the limit of discrete observability estimates as the mesh size tends to zero. We consider both nite-dierence and nite-element semi-discretizations.


Item Type:Article
Uncontrolled Keywords:wave equation; semi-discretization; finite difference; finite element; boundary observability
Subjects:Sciences > Mathematics > Numerical analysis
ID Code:16069
References:

M. Avellaneda, C. Bardos and J. Rauch, Controlabilite exacte,homogeneisation et localisation dóndes dans un milieu nonhomog ene. Asymptotic Analysis 5 (1992) 481{494.

C.Castro and E. Zuazua, Contróle de l'equation des ondes a densite rapidement oscillante a une dimension d'espace. C. R.Acad. Sci. Paris 324 (1997) 1237-1242.

R.Glowinski, Ensuring Well-Posedness by Analogy; Stokes Problem and Boundary Control for the Wave Equation. J. Comput.Phys. 103 (1992) 189-221.

R.Glowinski, C.H. Li and J.L. Lions, A numerical approach to the exact boundary controllability of the wave equation. (I).Dirichlet Controls: Description of the numerical methods. Jap. J. Appl. Math. 7 (1990) 1-76.

R. Glowinski and J.L. Lions, Exact and approximate controllability for distributed parameter systems. Acta Numerica (1996) 159-333.

J.A. Infante and E. Zuazua, Boundary observability for the space-discretizations of the 1 − d wave equation. C.R. Acad. Sci.Paris 326 (1998) 713-718.

A.E. Ingham, Some trigonometrical inequalities with applications to the theory of series. Mathematische Zeitschrift 41 (1936) 367-379.

E. Isaacson and H.B. Keller, Analysis of Numerical Methods. John Wiley & Sons (1966).

V. Komornik, Exact controllability and stabilization. The multiplier method. John Wiley & Sons, Masson (1994).

E.B. Lee and L. Markus, Foundations of Optimal Control Theory, The SIAM Series in Applied Mathematics. John Wiley &

Sons (1967).

J.L. Lions, Controlabilite exacte, stabilisation et perturbations de systemes distribues. Tome 1. Controlabilite exacte. Masson, RMA8 (1988).

R. Vichnevetsky and J.B. Bowles, Fourier analysis of numerical approximations of hyperbolic equations. SIAM, Philadelphia(1982).

Deposited On:30 Jul 2012 10:36
Last Modified:06 Feb 2014 10:37

Repository Staff Only: item control page